Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 344, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2011, 1:58 PM CDT for Sedgwick County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2011, 1:58 PM CDT (18:58 UTC)
- Expired
- Jul 29, 2011, 2:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 3 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 2:00 PM CDT | TSTM WND GST 60 | 2 Wsw Wichita Mid Conti, KS | OFF DUTY NWS EMPLOYEE REPORTED WIND GUST UP TO 60 MPH. |
| Jul 29, 2:03 PM CDT | TSTM WND GST 56 | Wichita Mid Continent A, KS | |
| Jul 29, 2:19 PM CDT | TSTM WND GST 60 | 3 Nnw West Wichita, KS | WINDS ESTIMATED BY OFF DUTY NWS EMPLOYEE. |
| Jul 29, 2:20 PM CDT | TSTM WND GST 63 | 3 S Downtown Wichita, KS | NEAR WATSON PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 7.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1828 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
393 WUUS53 KICT 291858 SVRICT KSC173-291945- /O.NEW.KICT.SV.W.0344.110729T1858Z-110729T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 158 PM CDT FRI JUL 29 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 245 PM CDT * AT 158 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WICHITA MID CONTINENT AIRPORT...OR 8 MILES SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... DOWNTOWN WICHITA...WICHITA MID CONTINENT AIRPORT AND WEST WICHITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3778 9750 3769 9729 3752 9742 3760 9762 TIME...MOT...LOC 1859Z 201DEG 10KT 3765 9747 WIND...HAIL 60MPH <.75IN $$ HOWERTON
1 follow-up statement
677 WWUS53 KICT 291920 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 220 PM CDT FRI JUL 29 2011 KSC173-291945- /O.CON.KICT.SV.W.0344.000000T0000Z-110729T1945Z/ SEDGWICK KS- 220 PM CDT FRI JUL 29 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SEDGWICK COUNTY UNTIL 245 PM CDT... AT 219 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WICHITA MID CONTINENT AIRPORT...OR 10 MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... DOWNTOWN WICHITA...WICHITA MID CONTINENT AIRPORT AND WEST WICHITA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3778 9750 3769 9729 3752 9742 3760 9762 TIME...MOT...LOC 1920Z 206DEG 9KT 3763 9750 WIND...HAIL 60MPH <.75IN $$ HOWERTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:25 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 29, 12:25 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1225 PM CDT FRI JUL 29 2011 .UPDATE... MADE A FEW TWEAKS TO POPS EARLIER THIS MORNING. ALTOCUMULUS CASTELLANUS/SPRINKLES CONTINUE ACROSS CENTRAL KS. THE MAIN FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND EVENING WILL LIKELY BE BOUNDARY WHICH HAS BECOME RATHER COMPLEX. A WEAK CIRCULATION IS EVIDENT IN THE OBSERVATIONS/RADAR LOOPS JUST WEST OF KICT...WITH COLD FRONT EXTENDING SOUTHWEST TO P28. THE WARM FRONT EXTENDS FROM NORTH OF KEWK TOWARDS KTOP. HOWEVER ANOTHER BOUNDARY OR POSSIBLY GRAVITY WAVE IS EVIDENT IN THE RADAR FROM KEWK TO NEAR KIDP...WHICH HAS SLOWED TO A CRAWL AFTER PUSHING SOUTHWEST MOST OF THE MORNING. SIMILAR TO PREVIOUS DAYS...PULSE STRONG/SEVERE STORMS ARE EXPECTED GIVEN AN ESTIMATED 2000 J/KG CAPE AND DRY AIR ALOFT. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WEAK BOUNDARY WITH WAVE JUST WEST OF KICT WILL BE FOCUS FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. THE GREATEST COVERAGE WILL LIKELY BE ALONG/JUST NORTH OF HIGHWAY 400. WINDS AT ALL SITES WILL BE HEAVILY INFLUENCED BY CONVECTION. CONSENSUS OF MODELS SUGGEST THAT SOUTH FLOW WILL RETURN OVER ALL BUT KSLN/KRSL BY MID MORNING SAT. CONVECTIVE DEBRIS WILL LIKELY PERSIST WELL INTO SAT MORNING GIVEN WEAK FLOW ALOFT. -HOWERTON && .PREV DISCUSSION... /ISSUED 620 AM CDT FRI JUL 29 2011/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN CONCERN: THUNDERSTORM CHANCES. WEAK STATIONARY FRONT EXTENDED FROM CENTRAL MISSOURI INTO SOUTH CENTRAL KS AND NORTHWESTERN OKLAHOMA EARLY THIS MORNING. SHOWERS/T-STORMS WERE DIMINISHING OVER NORTHERN KS EARLY THIS MORNING AS A LOW-LEVEL JET WEAKENS. SCATTERED THUNDERSTORMS SHOULD REDEVELOP BY MID PM ALONG AND NORTH OF THE STATIONARY FRONT...AND COULD PERSIST INTO TONIGHT GIVEN WEAK LOW-LEVEL JET REDEVELOPMENT. WILL UTILIZE VCTS AT TAF SITES FOR NOW. JMC PREV DISCUSSION... /ISSUED 325 AM CDT FRI JUL 29 2011/ DISCUSSION... MAIN FORECAST UPDATES WILL FOCUS ON PRECIPITATION CHANCES FOR TODAY FOLLOWED BY EXTREME HEAT BUILDING BACK INTO KANSAS FOR THE WEEKEND AND NEXT WEEK. TDY-TONIGHT THE COMBINATION OF OVERNIGHT CONVECTION AND WEAK UPPER LEVEL WINDS COULD MAKE CONDITIONS CONDUCIVE FOR MCV DEVELOPMENT TODAY. THIS WOULD KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN PLACE OVER CENTRAL KANSAS WHERE EVEN HIGHER PRECIPITABLE WATER AXIS WILL BE LOCATED. SAT-SUN THE TRIPLE DIGIT HIGH TEMPERATURES WILL BE RESTORED OVER KANSAS FOR THE WEEKEND...AS UPPER LEVEL HIGH PRESSURE CENTER INTENSIFIES OVER THE CENTRAL PLAINS REGION. COULD SEE A FEW THUNDERSTORMS DEVELOP IN THE LATE AFTERNOON HOURS ON SATURDAY...AS SLIGHTLY COOLER 700MB TEMPERATURES WILL BE OVER THE REGION. WE ISSUED A HEAT WATCH AS HEAT INDICES BEGIN TO SOAR AGAIN OVER THE ENTIRE AREA THIS PERIOD. EXTEND: MON-THU HIGH CONFIDENCE THAT THE SIZZLING TRIPLE DIGIT HEAT WILL CONTINUE FOR KANSAS EARLY NEXT WEEK...AND IT COULD PERSIST THROUGH THE WEEK THEREFORE WILL HAVE THE HEAT WATCH RUN THROUGH WEDNESDAY. MODELS ARE SHOWING GLARING SIGNALS OF TREMENDOUSLY HOT TEMPERATURES FOR TUESDAY WITH DAYTIME HIGHS POSSIBLY REACHING THE HIGHEST VALUES YET THIS SUMMER. MEANWHILE...LONG RANGE MODELS ARE SHOWING A FRONTAL BOUNDARY TRYING TO PUSH SOUTHWARD INTO THE AREA FOR WEDNESDAY OR THURSDAY...BUT FRONTS HAVE HAD A VERY DIFFICULT TIME PENETRATING INTO THE BUBBLE OF VERY HOT AIR THIS SUMMER. THEREFORE WE WILL KEEP THE ABOVE NORMAL TEMPERATURES IN PLACE AND KEEP SMALL CHANCE POPS CONFINED TO CENTRAL KANSAS. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 99 77 101 79 / 30 30 10 10 HUTCHINSON 96 76 101 79 / 40 40 10 10 NEWTON 96 76 99 79 / 40 40 20 20 ELDORADO 98 77 99 78 / 30 30 20 20 WINFIELD-KWLD 100 77 102 79 / 20 20 10 10 RUSSELL 92 72 100 77 / 30 20 20 20 GREAT BEND 94 73 101 77 / 30 30 10 10 SALINA 92 74 99 77 / 30 30 20 20 MCPHERSON 94 75 99 79 / 30 40 20 20 COFFEYVILLE 100 78 99 79 / 20 20 20 20 CHANUTE 98 76 98 78 / 20 20 20 20 IOLA 98 75 97 77 / 20 30 20 20 PARSONS-KPPF 99 78 98 78 / 20 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WATCH FROM SATURDAY MORNING THROUGH WEDNESDAY EVENING FOR KSZ032-033-047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 29, 5:10 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 510 AM CDT FRI JUL 29 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 510 AM CDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT CENTRAL KANSAS AND PARTS OF SOUTHERN KANSAS FOR TODAY AND TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...AND TORRENTIAL DOWNPOURS. HEAT INDICES OF 100 TO 104 WILL BE POSSIBLE ACROSS SOUTHERN KANSAS FOR THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS WILL BE POSSIBLE FOR AREAS ALONG AND NORTH OF A RUSSELL TO NEWTON...TO COFFEYVILLE LINE FOR SATURDAY AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THIS ACTIVITY. INTENSE HEAT IS EXPECTED TO RETURN TO THE ENTIRE AREA FOR THE WEEKEND AND CONTINUE THROUGH AT LEAST WEDNESDAY...WITH HIGH TEMPERATURES AND HEAT INDICES RANGING FROM 100 TO 112. VERY HIGH FIRE DANGER IS FORECAST ON TUESDAY AND WEDNESDAY OVER KINGMAN AND HARPER COUNTIES...AS WELL AS THE ADJACENT AREA OF SEDGWICK AND SUMNER COUNTIES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ
In the hours before
Special weather statement, Jul 29, 1:56 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 156 PM CDT FRI JUL 29 2011 KSZ083-292000- SEDGWICK- 156 PM CDT FRI JUL 29 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WICHITA MID CONTINENT AIRPORT...OR 8 MILES SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTH AT 10 MPH. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:16 AM CDT | Excessive Heat Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 13 hr |
| Jul 29, 2:31 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 16 min |
| Jul 29, 3:01 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 59 min |
| Jul 29, 3:11 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 64 min |
| Jul 29, 3:55 PM CDT | Excessive Heat Warning | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 35 hr |
| Jul 29, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 30 min |
| Jul 29, 4:58 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 44 min |
| Jul 29, 5:39 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.